Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 28, 2009, 4:07 PM PDT for Alpine County, Mono County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2009, 4:07 PM PDT (23:07 UTC)
- Expired
- Jul 28, 2009, 6:00 PM PDT
- In force
- 113 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alpine County, CA, Mono County, CA
The radar
The Reno radar (KRGX), 152 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KREV 282307
FFWREV
CAC003-051-290100-
/O.NEW.KREV.FF.W.0009.090728T2307Z-090729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
407 PM PDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN ALPINE COUNTY IN CENTRAL CALIFORNIA...
NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITIES OF...SONORA PASS...COLEVILLE...
* UNTIL 600 PM PDT
* AT 401 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR SONORA PASS...MOVING NORTH
AT 5 MPH.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
DOPPLER RADAR INDICATED UP TO AN INCH OF RAIN HAS FALLEN IN THE
WARNING AREA SINCE 330 PM. THE THUNDERSTORM RESPONSIBLE FOR THE
HEAVY RAIN REMAINS STRONG AS IT MOVES SLOWLY NORTH.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO
HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR
BY AUTOMOBILE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES
LAT...LON 3828 11965 3836 11963 3838 11965 3845 11968
3852 11977 3854 11978 3858 11949 3826 11948
3825 11962
$$
RC2 follow-up statements
000
WGUS75 KREV 282343
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
443 PM PDT TUE JUL 28 2009
CAC003-051-290100-
/O.CON.KREV.FF.W.0009.000000T0000Z-090729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-ALPINE CA-
443 PM PDT TUE JUL 28 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
EXTREME SOUTHEASTERN ALPINE AND EXTREME NORTHWESTERN MONO COUNTIES...
AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS
LOCATED NEAR SONORA PASS...MOVING EAST AT 5 MPH.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES
LAT...LON 3828 11965 3836 11963 3838 11965 3842 11964
3842 11953 3826 11948 3825 11962
$$
RC000
WGUS75 KREV 290055
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
555 PM PDT TUE JUL 28 2009
CAC003-051-290104-
/O.EXP.KREV.FF.W.0009.000000T0000Z-090729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-ALPINE CA-
555 PM PDT TUE JUL 28 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR EXTREME
SOUTHEASTERN ALPINE AND EXTREME NORTHWESTERN MONO COUNTIES...
THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE
DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR
FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS.
IF YOU OBSERVED FLOODING EARLIER IN THE WARNED AREA...CONTACT THE
NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORTS HELP
US IMPROVE OUR WARNING PROCESS.
LAT...LON 3828 11965 3836 11963 3838 11965 3842 11964
3842 11953 3826 11948 3825 11962
$$
RCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:50 PM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 28, 2:50 PM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV ISSUED BY NATIONAL WEATHER SERVICE SACRAMENTO CA 250 PM PDT TUE JUL 28 2009 .DISCUSSION... MAIN FORECAST PROBLEM CONTINUES TO BE THE PROGRESSION OF UPPER LOW THAT IS FORECAST TO MOVE TOWARD THE NORTHERN CALIFORNIA COAST. DETERMINISTIC RUNS HAVE MERGED A BIT IN THEIR CONSENSUS THROUGH FRIDAY (CENTERS UPPER LOW NEAR 130W). HOWEVER BEYOND FRIDAY...THE GFS MAINTAINS A SLOW EASTWARD TRACK CLOSE TO THE NORTHERN CALIFORNIA COAST THIS WEEKEND WHILE THE ECMWF MAINTAINS A 130W POSITION. THE UKMET AND CANADIAN ALSO MAINTAIN A MORE WESTWARD SOLUTION AND GIVEN STRENGTH OF EASTERN NORTH AMERICAN TROUGH AND INTERMOUNTAIN WEST RIDGE...THESE SOLUTIONS ALONG WITH THE ECMWF PROVIDE A MORE REASONABLE CONSENSUS AND MAKE THE GFS AN OUTLIER. IN ADDITION THERE WAS STILL QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE SUITE WITH THE 12Z DETERMINISTIC RUN ACTUALLY SLOWING THINGS DOWN A BIT DESPITE ITS PROGRESSIVE BIAS. SO THIS FORECAST LEANS MORE ON THE ECMWF WHICH IS SLOWER TO PUSH CONVECTION AWAY FROM THE CREST LATE WEEK. INSTABILITY PARAMETERS AND 500MB RH FIELDS IN THE GFS ARE REASONABLE THROUGH FRIDAY. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO SPREAD NORTH AND COVER MOST AREAS WITH MUCH LESS PUSH EAST ON FRIDAY THAN PREVIOUSLY FORECAST. LACK OF UPPER LEVEL FORCING SHOULD KEEP THUNDER ISOLATED AND CLOSE TO THE SIERRA THROUGH WEDNESDAY WITH A SLIGHT INCREASE THURSDAY AS UPPER RIDGE AXIS AND THERMAL TROUGH BEGIN TO FAVOR THE GREAT BASIN AND ALLOW INCREASING SFC CONVERGENCE. CONVECTION WAS MAINTAINED FRIDAY IN RESPONSE TO A SLOWER MODEL EVOLUTION BUT COVERAGE MAY NEED TO BE INCREASED FROM MONO UP INTO PARTS OF WESTERN NV ALONG STRENGTHENING CONVERGENCE. A LOT WILL DEPEND ON FINAL LOCATION OF UPPER LOW. WINDS SHOULD REMAIN FAIRLY LIGHT UNTIL FRI-SAT WHEN INCREASING WEST SFC WINDS AFFECT RIDGES AND LEE MTN VALLEYS. NO CHANGES WERE MADE OVER THE WEEKEND AND BEYOND DUE TO THE UNCERTAINTY OF FEATURES IN THE SHORT TERM. CURRENT FORECASTS FOR SATURDAY SHOW EVENTUAL DRYING WITH CONVECTION PUSHING OFF THE TO THE EAST AND LIMITED TO SOUTHERN AREAS BY EARLY NEXT WEEK. TEMPERATURES WILL SEE A SLIGHT DIP DOWNWARD OVER THE WEEKEND BUT REBOUND UNDER INCREASING RIDGE/HEIGHTS NEXT WEEK. OVERALL READINGS WILL REMAIN ABOVE NORMAL AND NEAR THE TOP END OF THE GEFS MOS ENSEMBLE. HOHMANN && .AVIATION... ISOLD THUNDER WILL AFFECT MAINLY THE KTVL-KTRK-KRNO AREAS THROUGH ABOUT 03Z. CONVECTIVE GUSTS TO 45KT ARE POSSIBLE NEAR ANY THUNDERSTORMS. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:03 PM PDT | Special Weather Statement | REV | Alpine | 57 min |
| Jul 27, 6:11 PM PDT | Special Weather Statement | REV | Alpine | 49 min |
| Jul 28, 3:30 PM PDT | Severe Thunderstorm Warning | REV | Alpine, Mono | 30 min |
| Jul 28, 3:50 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Sierra | 40 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.